County battles growing problem of opioid overdoses

OKEECHOBEE — After five apparent drug overdoses last weekend, the Okeechobee County Sheriff’s Office (OCSO) is looking into supplying its deputies with narcan — a drug that counteracts the effects of opioid overdose.

Currently, only paramedics with Okeechobee County Fire/Rescue (OCF/R) are using the FDA-approved prescription medication. However, those paramedics are currently using the injectable form of narcan (naloxone HCL).

Narcan is also available in a nasal spray and it’s this spray that’s being used by deputies in Palm Beach, Martin and St. Lucie counties — as well as law enforcement agencies all across the United States.

According to OCF/R paramedic and training officer Captain Ryan Hathaway his agency has been using narcan for at least 20 years. But, it’s only with the illegal use of prescription pain killers and heroin has the use of narcan become essential.

“The only thing it works on are opioids. It competes with opiates at the receptor site, and it immediately reverses the effects of opioids,” he explained. “We didn’t use it until we got pills in town.”

Opioids include heroin, methadone, morphine, opium, fentanyl, ocycodone, codeine or hydrocodone. Narcan does not counter the effect of such drugs as diazepam, midazolam, alprazolam, antihistamines or stimulants such as cocaine and amphetamine.

OCSO Detective Captain Rob Coleman said the spate of overdoses were apparently caused by bad heroin.

He said the problem stems from whatever is being used to ‘cut’ the heroin, but his detectives don’t know at this point just what that substance could be. They do believe, however, that “… somebody is pushing it locally.”

OCSO records show that emergency medical personnel likely saved the lives of three people early Saturday morning, July 22. When they answered a call for an unresponsive person they found a man and woman lying on the floor of their U.S. 441 S.E. mobile home.

Both had faint heartbeats and did not appear to be breathing, stated an OCSO report.

Paramedics immediately diagnosed the problem as opioid overdose and administered narcan to both of them.

Not long after the man and woman were revived and transported to Raulerson Hospital, a third person in the home had to be treated and then taken to the hospital.

When a person is unresponsive, how can paramedics diagnose their condition as being due to an overdose?

“If the pupils are pinpoint, it’s an opioid overdose,” said Capt. Hathaway. “The pupils are a dead giveaway.”

Capt. Hathaway went on to explain that narcan was approved in 1961 and was administered to U.S. troops who were fighting in Vietnam and using heroin.

He went on to explain OCF/R paramedics will immediately begin a narcan IV when a patient’s airway is compromised. But, he continued, if the patient is not in respiratory compromise, narcan will not be used.

“Other than rare occasions, it should have no ill effect — with ‘should’ being the key word,” said Capt. Hathaway. “Complications are very rare. It can cause high or low blood pressure and it can cause (opioid) withdrawal.”

It can also, on very rare occasions, cause fibrillation.

With all that said, the big question is this: If only the medically-trained can administer narcan, why are members of law enforcement being allowed to use it?

First, in the case of OCF/R paramedics, they are using the injectable form which they are trained to do. Members of law enforcement are using the nasal spray.

“We’d much rather be less invasive,” offered Capt. Coleman on why they use the spray.

Also, explained Capt. Hathaway, OCF/R may soon be changing how they administer the life-saving drug.

“We were using the injectable before the atomizer became popular. But, we’ll come out with a new protocol on Aug. 1 and we’ll likely use both,” he said. “The atomizer gets in the system just as quick as the injection. Also, atomizers are super easy.”

Another reason why cops are using the spray is that a doctor has taken responsibility. In other words, the deputies have gone through a training course and learned how to use the atomizer and are using the spray under the doctor’s license. They are not, however, trained in using a syringe.

As for the cost, the injectable form of narcan costs a little less than $2 per dose. The spray, however, is more costly — $75 per atomizer. There are two doses per atomizer, which then makes the cost $37.50 per dose.

Normally, one dose is enough. But, if needed, several doses can be administered.

“We get a little better price because we’re medically trained,” offered Capt. Hathaway.

He also said it’s rare when more than one dose is needed.

Capt. Coleman said he and Sheriff Noel Stephen attended a seminar on narcan last week and the sheriff has directed him to research the use and cost of the drug.

While all of this sounds like a cure all, there is a new drug on the street that narcan cannot counteract — carfentanyl. Carfentanyl is a very strong pain killer used on large animals like elephants.

“They’re using carfentanyl to cut heroin,” said Capt. Hathaway. “That stuff is scary. It can be absorbed through our gloves.

“Currently, our maximum dose (of narcan) is 2mg. But, that won’t work on carfentanyl.”

So far, he continued, carfentanyl has not been seen in Okeechobee. If and when it does make it here, then Capt. Hathaway said his agency will have to change its protocols.

For now, OCF/R is the only agency in the city or county that administers narcan.

“We don’t use it. It’s not that we’re against it; it’s just at this time we don’t have the need,” said Chief of Police Bob Peterson. “But, I’m familiar with it and it looks like the real deal.”

He went on to explain that since the police department’s dispatchers are in the same room as county dispatchers, emergency medical personnel can be on the scene inside the city limits about the same time as police officers.

Okeechobee City Fire Department Chief Herb Smith also said his agency is not currently using narcan.

Probably the most important thing to remember about narcan is this: In a worst-case scenario, it will do nothing. In a best-case scenario, it will save a life.

Eric Kopp is a staff writer for the Okeechobee News

You are encouraged to leave relevant comments but engaging in personal attacks, threats, online bullying or commercial spam will not be allowed. All comments should remain within the bounds of fair play and civility. (You can disagree with others courteously, without being disagreeable.) Feel free to express yourself but keep an open mind toward finding value in what others say. To report abuse or spam, click the X in the upper right corner of the comment box.

Facebook Comment